Kansas, 2019Flood and Heavy Rain in Kansas, May 1, 2019
May 1, 2019 · NWS SGF · 6 events in 3 counties and zones
Strong storms produced heavy rainfall and flooding as a slow-moving cold front moved across southeastern Kansas and into Missouri from overnight April 30th and continued into May 1st. Rainfall accumulations of three to six inches on already very saturated soils led to widespread flooding of low water crossings and larger river systems.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms produced heavy rainfall and flooding as a slow-moving cold front moved across southeastern Kansas and into Missouri from overnight April 30th and continued into May 1st. Rainfall accumulations of three to six inches on already very saturated soils led to widespread flooding of low water crossings and larger river systems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, Apr 30, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1229 AM CDT Wed May 1 2019
...AVIATION UPDATE...
.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Apr 30 2019
Rather active pattern setting up across the area at mid afternoon.
Several supercells have initiated over NE OK and have moved into
the area. The RUC is indicating that instability as well as the h8
winds will continue to increase from late this afternoon into this
evening. With 0-6km bulk shear values around 50 kts at this
time...all modes of severe weather will be possible.
Surface front is currently situated from about Ft. Scott KS to
Rolla. The warm front will lift northward overnight as a surface
wave moves up the front...however...the cold front will remain
anchored over southeast Kansas as the wave moves up the front.
This will create a heavy rain scenario over southeast Kansas and
western Missouri as cells will continue to train along the front.
As the night progresses...models are hinting at the supercells
eventually evolving into a more linear mode of convection during
the overnight hours. This will increase the damaging wind and
QLCS tornado threat as well. As the line moves through...it should
stabilize the atmosphere into the morning but with the heating of
the day...could see another round of severe weather developing
tomorrow afternoon.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 305 PM CDT Tue Apr 30 2019
As the main upper level wave begins to eject into the Plains on
Thursday...the surface front will begin to make some eastward
progress. The front should push through the region Thursday night
into Friday. However...it may be Saturday morning before the rain
finally pushes completely out of the area.
We then have about a 24-hr break before the pattern repeats itself
once again. A surface front moves southward into the region on
Sunday...stalls...and meanders across the region through the
remainder of the forecast period. An upper low digs into the
longwave trough over southern California and puts us back into
southwest flow.
Temperatures for the most part will hold fairly steady with highs
in the 70s and lows in the 50s. Day-to-day variations will be
dependent upon cloud cover and rainfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Pilots flying in and out of the southwest will be dealing with
rain and thunderstorms a good portion of the night.
The severe weather has shifted out of the area, however, flight
conditions will remain limited due to rain and low cloud cover.
Rain should end at the TAF sites sometime later this morning.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
066>071-077>083-088>098-101>106.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...CramerHazardous weather outlook, Apr 30, 11:35 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1235 AM CDT Wed May 1 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1235 AM CDT Wed May 1 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited tornado risk.
Limited thunderstorm wind damage risk.
Significant flooding risk.
Elevated lightning risk.
DISCUSSION...
A line of thunderstorms will continue to push southeast across
south-central Missouri through 3 AM. Locally damaging winds and
an isolated tornado threat will persist mainly south of a Winona
to West Plains line.
Meanwhile, significant flooding will persist overnight across much
of the Missouri Ozarks and southeastern Kansas. This will include
the flooding of numerous creeks, streams, and low water
crossings. Some flooding across the area will be significant.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The potential for severe thunderstorms and flooding will then
continue from Wednesday afternoon into Wednesday night. This
includes the potential for large hail, damaging winds, and
isolated tornadoes.
The risk for thunderstorms will then persist into Thursday and
Friday. The potential for severe storms and flooding is unclear
at this time. There are then limited chances for thunderstorms
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Local storm report, Apr 30, 6:15 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG FRONTENAC 37.46N 94.69W
04/30/2019 CRAWFORD KS FIRE DEPT/RESCUE
SEVERAL POWER POLES DOWN RANDOMLY THROUGHOUT
FRONTENAC AND EASTERN CRAWFORD COUNTY.
&&
DSALocal storm report, Apr 30, 6:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG SQUIRES 36.85N 92.62W
04/30/2019 DOUGLAS MO FIRE DEPT/RESCUE
TREES DOWN ALONG HIGHWAY JJ SOUTHWEST OF
SQUIRES. SUBSEQUENT REPORTS OF A BARN
DESTROYED AND POWER LINES DOWN AS WELL.
DAMAGE WAS COINCIDENT WITH AN POSSIBLE
TORNADO SIGNATURE FROM DOPPLER RADAR.
&&
SRLocal storm report, Apr 30, 6:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD CARTHAGE 37.18N 94.32W
04/30/2019 JASPER MO PUBLIC
MEDIA PARTNER REPORTS MULTIPLE VEHICLES
STALLED DUE TO FLOODED ROADWAYS, ESPECIALLY
ON CENTRAL AVE (HWY 96).
&&Local storm report, Apr 30, 6:59 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FLASH FLOOD 1 W STOCKTON 37.70N 93.82W
04/30/2019 CEDAR MO EMERGENCY MNGR
PORTIONS OF HWY 32 EASTBOUND INTO STOCKTON
ARE IMPASSABLE DUE TO FLASH FLOODING. THERE
ARE ALSO SEVERAL COUNTY ROADS AND A FEW CITY
STREETS FLOODED.
&&Local storm report, Apr 30, 8:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG ROGERSVILLE 37.12N 93.06W
04/30/2019 WEBSTER MO TRAINED SPOTTER
TWO PEOPLE TRAPPED IN A BUILDING. RESCUE IN
PROGRESS.
&&
MMTLocal storm report, Apr 30, 8:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TORNADO 3 E FREMONT HILLS 37.07N 93.20W
04/30/2019 CHRISTIAN MO PUBLIC
ROOFS OFF HOMES NEAR HWY NN AND E WATERFORD
BLVD IN NORTH OZARK. DELAYED REPORT.
&&Heavy Rain, Crawford
- When
- May 1, 12:00 AM CST to 5:09 AM CST
- Where
- Crawford County, 0.88 mi NE of Frontenac
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.460, -94.690
The 24 hour rainfall accumulation in Frontenac was 4.09 inches. The rain began on April 30th.
Heavy Rain, Bourbon
- When
- May 1, 12:00 AM CST to 6:00 AM CST
- Where
- Bourbon County, 0.69 mi N of Redfield
- Reported by
- COOP Observer
- Coordinates
- 37.840, -94.880
The 24 hour rainfall accumulation measured by a Cooperative Observer was 7.00 inches. The rain began on April 30th.
Heavy Rain, Cherokee
- When
- May 1, 12:00 AM CST to 6:00 AM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Reported by
- COOP Observer
- Coordinates
- 37.170, -94.840
The 24 hour rainfall accumulation measured by a Cooperative Observer was 3.97 inches. The rain began on April 30th.
Heavy Rain, Crawford
- When
- May 1, 12:00 AM CST to 6:00 AM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Reported by
- COOP Observer
- Coordinates
- 37.410, -94.700
The 24 hour rainfall accumulation measured by a Cooperative Observer was 4.25 inches. The rain began on April 30th.
Heavy Rain, Crawford
- When
- May 1, 12:00 AM CST to 6:00 AM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Reported by
- COOP Observer
- Coordinates
- 37.510, -94.840
The 24 hour rainfall accumulation measured by a Cooperative Observer was 4.11 inches. The rain began on April 30th.
Flood, Crawford
- When
- May 1, 5:15 AM CST to 10:00 AM CST
- Where
- Crawford County, 0.52 mi NE of Pittsburg Arpt to 0.64 mi NE of Pittsburg Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.456, -94.714
Water flowing over McKay Street at Cowskin Creek made the road impassable.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20191 death · 1.75 in hail · 19 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Illinois, May 1 to 31, 2019$280,000 · 11 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado in Kentucky, May 1, 2019$35,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823136, 823137, 823138, 823139, 823140, 823165.